Florida, 2003

Hail in Florida, July 18, 2003

July 18, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 18, 2:00 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI JUL 18 2003

.CURRENTLY/SHORT-TERM...E COAST SEA BREEZE AND SW LOW LEVEL FLOW
RESULTING IN FAIRLY STRONG CONVERGENCE WITHIN 15-30 NM OF THE
COAST. THUNDERSTORMS EXPECTED TO CONTINUE TO INITIATE AND MOVE N-NE
ALONG THE AXIS...WITH SOME STORMS MOVING INTO THE COASTAL WATERS.
WILL CONTINUE TO KEEP POP HIGHER IN THESE AREAS FOR THE EVENING.
THINK CONVECTION WILL CONTINUE PAST EVENING HRS EPS SINCE IN AREAS
GENEARLLY BTN 301 AND I-95 THAT HAVENT BEEN TAPPED YET.

.FORECAST. SAT...GUIDANCE CONTINUES THE TREND OF HIGHER MOISTURE
OVER THE GA ZONES. BETTER DEFINED SHORTWAVE ENERGY IN ADDITION TO
SEA BREEZE BOUNDARIES SHOULD ENHANCE STORM COVERAGE SO HAVE
INCREASED POPS SLIGHTLY. BY SUN...SHORTWAVE TROUGHS AND SUFFICIENT
DEEP LAYER MOISTURE WILL BEGIN TO FOCUS LITTLE HIGHER RAIN CHANCES
OVER N FL SO MORE UNIFORM COVERAGE EXPECTED. MAY SEE CONVECTION
CONTINUE WELL INTO SUN NIGHT OVER NW ZONES DUE TO FAIRLY STRONG
SHORTWAVE MOVING THRU AL. BY MON...SHORTWAVE LIFTS NE BUT STILL SOME
FORCING ALOFT ALONG WITH PWATS NEAR OR ABOVE CLIMO TO CONTINUE SCT
POP COVERAGE. GENERALLY HAVE PREFERRED ETA MOS GUIDANCE IN THE SHORT
TERM OTHERWISE USED MAV POPS.

.MARINE...NO HEADLINES. WINDS MAY SURGE TO ABOUT 15 KT LATE NIGHT
HRS. OTHERWISE...NO CHANGES EXPECTED.

.EXTDD...TUE THRU FRI. LONGWAVE TROUGH AXIS REMAINS OVER THE BERN U.S
WITH LOW-MID LEVEL SW FLOW CONTINUING OVER THE FORECAST REGION.
TROUGH WILL DIG AND SHIFT FURTHER E OVER THE SE U.S. COAST FORCING
MOST OF THE DEEP LAYER MOISTURE TO WORK MAINLY E AND N OF THE AREA
BY THU. SFC HIGH PRES WILL BUILD OVER THE TN VALLEY AND DOWN INTO
PARTS OF GA. HAVE THEREFORE LEANED TOWARD LOWER RAIN CHANCES BY FRI.
OTHERWISE...HAVE CONTINUED PERSISTENCE IN THE FORECAST FOR PRIMARILY
SCT AFTN AND EVENING POPS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 90 72 90 / 30 50 30 40
SSI 74 87 73 88 / 30 40 30 40
JAX 73 92 73 90 / 30 40 30 50
SGJ 75 88 75 88 / 30 40 30 40
GNV 71 92 72 90 / 20 30 20 50
OCF 72 91 71 90 / 10 30 20 50

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...SHASHY
MARINE/FIRE WX...CAMP
Hazardous weather outlook, Jul 18, 11:05 AM EST, 7 hours 25 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1205 PM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...AN ISOLATED STRONG TO SEVERE STORM POSSIBLE LATE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. THE GREATEST COVERAGE OF STORMS IS
EXPECTED ACROSS SOUTHEAST GEORGIA EAST OF 441...AND OVER NORTHEAST
FLORIDA EAST OF A LINE EXTENDING FROM OCALA NORTH TO LAKE BUTLER AND
SANDERSON. STORMS WILL MOVE GENERALLY TOWARD THE EAST-NORTHEAST AT 15
MPH. A FEW STORMS MAY CONTAIN GUSTY WINDS TO 40 MPH...FREQUENT CLOUD-
TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED FLOODING.
HOWEVER...BY LATE AFTERNOON AND EARLY THIS EVENING AN ISOLATED STORM
MAY BECOME SEVERE AND PRODUCE PENNY SIZE HAIL AND WIND GUSTS TO 60
MPH. STORMS SHOULD DECREASE IN COVERAGE LATE THIS EVENING AND END BY
AROUND 2 AM.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE AFTERNOON
AND EVENING HOURS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/ARS

In the hours before

Local storm report, Jul 18, 4:15 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
515 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    ROCHELLE                  FL   .75 INCH HAIL
07/18/03   ALACHUA                        ALONG HIGHWAY 20 NEAR
                                          NEWNANS LAKE. REPORTED BY
                                          SKYWARN SPOTTER

0455 PM    4 SW GAINESVILLE          FL   WIND DAMAGE
07/18/03   ALACHUA                        TREES TWISTED OFF AND
                                          DOWNED. NO REPORT OF A
                                          TORNADO AT THIS TIME.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

ACS
Special weather statement, Jul 18, 4:59 PM EST, 1 hour 31 minutes before
FLZ023-182245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
559 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN BAKER
COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL
VALID UNTIL 645 PM EDT...

AT 559 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF MACCLENNY...OR ABOUT 11
MILES NORTHEAST OF RAIFORD...MOVING NORTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MACCLENNY THROUGH 645 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 5:00 PM EST, 1 hour 30 minutes before
FLZ033-037-182245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SAINT JOHNS
AND NORTHEASTERN PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND
HAIL VALID UNTIL 645 PM...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF HASTINGS...
DEVELOPING EAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND ORANGE MILLS...HASTINGS...SPUDS...ELKTON...
ST. AUGUSTINE SOUTH...ST. AUGUSTINE SHORES...ST. AUGUSTINE BEACH AND
DUPONT CENTER THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 18, 5:04 PM EST, 1 hour 26 minutes before
FLZ031-182245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
604 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRADFORD
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 645 PM...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF SAMPSON...OR ABOUT 7
MILES SOUTH OF RAIFORD...DRIFTING NORTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STARKE...SAMPSON...NEW
RIVER AND LAWTEY THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 18, 5:42 PM EST, 48 minutes before
FLZ038-182330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
642 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 730 PM...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF
ESPANOLA...OR ABOUT 7 MILES NORTHWEST OF BUNNELL...MOVING SOUTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND PALM COAST...ESPANOLA...BUNNELL AND FLAGLER BEACH
THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 18, 5:55 PM EST, 35 minutes before
FLZ024-GAZ164-182330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
655 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLTON AND
NASSAU COUNTIES FOR HAIL AND STRONG WINDS UNTIL 730 PM EDT...

AT 655 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF ST.
GEORGE...OR ABOUT 14 MILES SOUTHWEST OF CALLAHAN...MOVING NORTHEAST
AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND ST. GEORGE AND HILLIARD THROUGH 730 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON

The radar

The Jacksonville radar (KJAX), 133 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Flagler

When
July 18, 6:30 PM EST
Where
Flagler County, Codys Corner
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
29.333, -81.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361611.